Aa
A
A
A
Close
Eye Care Community
22.2k Members
Avatar universal

Are Tobradex eye drops safe for MY eyes?

I’m W, a 24 year old paraplegic. The month of April messed me up. While dealing with skin breakdown on my rear I was laying down more frequently to keep from sitting. To pass time and for entertainment, I was on my phone more and TV too. I was hooked on an eBook from 4/15 - 4/20 when I hardly put my phone down. My eyes started getting sore, but my book was almost done so I kept going, taking breaks to stretch my eyes, and relax more too help.

On 4/22 I was laying on my belly and watching a ball game on my phone. I finished reading my eBook 2 days prior. This was just a normal day to me when out of nowhere it felt like something got into my right eye (or a barely noticeable pop, tough to distinguish) which seemed to partially block my vision. As unwise as it was, my first reaction was to rub my eye in hopes I could whatever it was out. A quick rub later and nothing changed, but my vision started to get fuzzy for a couple minutes (like a black dots everywhere) before I started to panic. I stopped watching the game and layed my head down with my eyes closed, that’s when my right eye started to feel a bit achy and itchy but I refused to touch it again. My head started to feel fuzzy for a bit too before a small headache developed. Since then my vision hasn’t felt the same. I had an eye exam with my optometrist the following Thursday (4/26) where they took my eye pressure, did a basic eye exam for prescription glasses, and dilated my eyes to take a look inside. My optometrist said my eyes looked healthy and that my right eyes prescription needed to be stronger while my left eye’s needed to be weaker. I explained to him what happened on 4/22 and he told me that it could of been an ocular migraine or something like that. I wasn’t convinced. The following days/weeks my vision didn’t get better, I developed light sensitivity some days, and I saw visual static (found what that was after a bit of googling my symptoms and finding that it matched what I saw), along with short negative after images of certain things if I focused on them for about 5 seconds (example: my half circle window on the door and the clock on the wall), and my right side peripheral hasn’t looked the same. When I wake up I see dots everywhere for a second.

I started experiencing headaches more frequently that following week so I checked in with my primary care provider. She said I was experiencing migraines with aura, and that this whole experience could be allergy related, which I’ve never had allergies like this before. This wasn’t convincing either, can allergies cause such bad visual distortion?

Monday 5/7 I saw an opthomologist with 25 years of experience. At the opthomologist’s clinic, his nurse didn’t do any testing besides numbing my eyes and checking them under a blue light, or green, i was anxious and sleep deprived I could hardly remember the color. When the opthomologist saw me next, he didn’t do anything with my eyes but shine light in them again to take a look where all he said was that my eyes were healthy and I have a bit of conjunctivitis from allergies probably, so he prescribed me Tobradex eye drops to take one drop in each eye, two times a day, for 5 days. After receiving the eye drops I did some research on them so I knew what I was getting into. Everything I read about Tobradex eye drops made my anxiety worse. I started taking them on Friday 5/11 after talking to the nurses from the clinic and she asked me to take them as instructed and to call back on 5/14 to see if anything has changed.

Now before I started taking the eye drops, my peripherals looked clearer on my left side more than my right side. Whenever I focused on something through the right corner of my right eye for about 5 seconds, they’d start to ache. It was the opposite for my left eye looking to the left corner. That’s why I called the clinic that prescribed me them to be sure they were safe for me.

Over the weekend i was taking them exactly as instructed. I did feel some of the side effects mentioned in its pamphlet, like eye ache and itchiness, and a bit of stinging that didn’t last long but the aching was becoming more consistent. Sunday 5/13 and today 5/14 my right eye feels more sore, or achy since Friday when I started taking the eye drops. I’m suppose to take 3 more doses (1 more tonight, 2 tomorrow) according to my instructions. My right eye feels very uncomfortable and the aching is more consistent than Friday too. Still, when I look to the right, my eye aches. My left one feels conepletely fine. Should I take these final doses or stop? Are these eye drops harming my eyes? I’m also hoping I can get a second opinion on what’s probably going on with my vision. I have a follow up appointment at the same opthomologist clinic on Wednesday 5/16.
1 Responses
233488 tn?1310693103
MEDICAL PROFESSIONAL
For an external eye infection tobradex is not a good first drop because it contains a steroid (dexamethasone) and that has too many side effects. Also some people develop allergy to other component tobramycin.     I can't tell you what to do because I've not seen your eyes but as a generalization we would stop the drops.  Your problem might be migraine with aura.   Allergies do not cause migraines.
Have an Answer?
Top General Health Answerers
177275 tn?1511755244
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.